Kentucky, 2016

Strong Wind in Kentucky, April 2, 2016

April 2, 2016 · NWS PAH · 3 events in 3 counties and zones

A deepening low pressure system over the Great Lakes region was responsible for strong and gusty west winds. The strongest winds were over northwest Kentucky, mainly north and northeast of the Madisonville area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A deepening low pressure system over the Great Lakes region was responsible for strong and gusty west winds. The strongest winds were over northwest Kentucky, mainly north and northeast of the Madisonville area. The peak gust measured at the Henderson airport was 48 mph. The Owensboro airport measured a peak gust of 47 mph. The Kentucky mesonet site several miles northwest of Calhoun in Mclean County measured a gust to 47 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 11:32 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 2, 11:32 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1232 PM CDT SAT APR 2 2016

.UPDATE...
Issued at 1232 PM CDT Sat Apr 2 2016

Updated aviation discussion for the 18z TAF issuance

&&

.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Sat Apr 2 2016

The two main concerns in this forecast are strong winds this
afternoon and freezing temps tonight. Both events are likely to be
focused mainly north and east of a kmdh to khop line, courtesy of
a deepening low pressure system that will move east across the
Great Lakes region.

Westerly low level winds will ramp up through the day as the
system deepens to our north today. RAP and NAM wind profiles both
indicate around 40 knots at 925 mb during the latter part of the
afternoon over the Wind Advisory area, which includes southwest
Indiana and adjacent counties. Bufkit data indicates mixing
heights will be very high this afternoon, briefly reaching 750 mb.
Therefore, gusts to 40 knots will be forecast in the advisory
area, which will be expanded slightly to include kmvn as well as
more of nw Kentucky. Low level wind fields are weaker farther
south and west, where gusts should generally be under 40 mph.
Plenty of sunshine and dry air should contribute to strong mixing
and elevated fire potential, mainly where fuels are drier across
the Ozark foothills.

The next item on the docket is near-freezing temps late tonight. A
weak surface high pressure center will pass directly over the
forecast area around 12z Sunday. This will allow winds to diminish
to nearly calm by morning. However, winds may be slow to die
because the very deep mixed layer will take much of the night to
stabilize. Since winds are expected to stay up well into the night
and the air will be quite dry, a widespread frost is not expected.
However, a light freeze is quite possible in much of southern IL,
southwest IN, and nw Kentucky. Will keep the Freeze Watch in
effect and even expand it into parts of western Kentucky.

On Sunday, winds will become southerly on the back side of
retreating high pressure. 850 mb temps will increase to around
plus 8, which would normally support highs of 70 or better.
However, surface temps will be suppressed by a fairly low
subsidence inversion based around 925 mb. Highs should be mainly
in the lower to mid 60s.

On Monday, a cold front will sink southward across our region. The
models continue to trend drier with this feature, and pops will be
kept at or below 20 percent. In the wake of the front, lows could
again be near freezing, especially east of the Mississippi River
Monday night.

.LONG TERM...(Tuesday through Friday night)
Issued at 330 AM CDT Sat Apr 2 2016

Forecast issues in the long term include chances for precipitation
Tuesday night through Thursday night. Frost may also be possible in
our northern counties Thursday night.

In the wake of a front on Monday, Tuesday will be dry and seasonably
cool under the influence of weak mid level ridging. Highs will only
reach into the middle and upper 60s. Winds will shift back to the
south late in the day in advance of the next storm system.

This storm system will drop south out of the upper level ridge to
the west. Models are in decent agreement showing there will be
enough moisture to include showers across much of the area beginning
Tuesday night and encompassing the entire region Wednesday and
Wednesday night before moving east on Thursday. Models show enough
instability to include thunder through most of the period.

Cool dry high pressure drops south across the region to end the week
with dry weather and seasonably cool temperatures with highs around
60. Frost may be possible across the I-64 corridor once again with
lows dipping down into the middle 30s. Temperatures begin a slow
warm up on Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Apr 2 2016

VFR ceilings and mainly clear skies through the period. Could see a
few mid to high clouds drifting near KEVV/KOWB this afternoon.
West winds with frequent gusts at 20-30 kts are the primary
concern this afternoon and early evening. Higher gusts up to 35
kts are likely near KEVV/KOWB. As high pressure moves in
overnight, winds will decrease to near calm by early Sunday AM.

&&

.PAH Watches/Warnings/Advisories...
IL...Freeze Watch from late tonight through Sunday morning for
     ILZ075>078-082-083-087.

     Wind Advisory until 7 PM CDT this evening for ILZ075>078-082-083.

MO...Red Flag Warning until 6 PM CDT this evening for MOZ076-086-098-
     100-106>108.

IN...Freeze Watch from late tonight through Sunday morning for INZ081-
     082-085>088.

     Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.

KY...Freeze Watch from late tonight through Sunday morning for
     KYZ014>022.

     Wind Advisory until 7 PM CDT this evening for KYZ018>020.

&&

AVIATION UPDATE...BP2
SHORT TERM...MY
LONG TERM...ML
Hazardous weather outlook, Apr 2, 3:43 AM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
443 AM CDT SAT APR 2 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-030945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
443 AM CDT SAT APR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WEST WINDS ARE EXPECTED THIS AFTERNOON AND EARLY
THIS EVENING. WINDS WILL GUST FROM 30 TO 40 MPH. SOME GUSTS TO 45
MPH ARE LIKELY IN SOUTHWEST INDIANA...NORTHWEST KENTUCKY...AND
PARTS OF SOUTHERN ILLINOIS...WHERE A WIND ADVISORY IS IN EFFECT.
PLEASE REFER TO THE WIND ADVISORY FOR DETAILS.

FREEZING TEMPERATURES ARE POSSIBLE LATE TONIGHT OVER SOUTHWEST
INDIANA...THE PENNYRILE REGION OF WESTERN KENTUCKY...AND SOUTHEAST
ILLINOIS...WHERE A FREEZE WATCH IS IN EFFECT. PLEASE REFER
TO THE FREEZE WATCH FOR DETAILS. ELSEWHERE...LOWS WILL BE IN THE
MID 30S WITH AREAS OF FROST POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE OF FREEZING TEMPERATURES LATE MONDAY
NIGHT...MAINLY ACROSS SOUTHWEST INDIANA AND PARTS OF SOUTHERN
ILLINOIS.

THUNDERSTORMS ARE POSSIBLE FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING. THE MAIN HAZARD WILL BE DANGEROUS LIGHTNING.
SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
URGED TO REPORT ANY IMPACTS FROM STRONG WINDS THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Daviess

When
April 2, 1:00 PM CST to 5:00 PM CST
Where
Daviess forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWSS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Strong Wind, Henderson

When
April 2, 1:00 PM CST to 5:00 PM CST
Where
Henderson forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Strong Wind, McLean

When
April 2, 1:00 PM CST to 5:00 PM CST
Where
McLean forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625955, 625956, 625957.